Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 7, NWS Brownsville, TX
NWS Brownsville, TX issued this red flag warning at Dec 13, 2018, 12:26 PM CST for 8 counties in Texas. It took effect at Dec 14, 2018, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2018, 12:26 PM CST (18:26 UTC)
- In effect from
- Dec 14, 2018, 11:00 AM CST
- Expired
- Dec 14, 2018, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Brownsville, TX
Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 6.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
382 WWUS84 KBRO 131826 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 1226 PM CST Thu Dec 13 2018 ...CRITICAL FIRE WEATHER CONDITIONS LIKELY TODAY AND FRIDAY... .A cold front will sweep across the region late this morning, with strong northwest winds expected through the day. Wind speeds of 30 to 40 miles per hour are possible area wide during the day today. Humidity values will fall to 25 to 35 percent during the afternoon, which will result in a considerable threat for erratic fire behavior in cured fuels. Gusty north winds will continue into Friday, when humidity values will be even lower. TXZ248>257-351-353-140300- /O.UPG.KBRO.FW.A.0007.181214T1700Z-181215T0000Z/ /O.NEW.KBRO.FW.W.0007.181214T1700Z-181215T0000Z/ /O.CON.KBRO.FW.W.0006.000000T0000Z-181214T0200Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 1226 PM CST Thu Dec 13 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR GUSTY WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353... * HUMIDITY...MINIMUM HUMIDITY VALUES OF 25 TO 35 PERCENT THURSDAY AND 15 TO 20 PERCENT FRIDAY. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are occurring now...or will shortly. In general...these conditions include sustained 20 foot winds of 25 MPH or greater...humidity ranging from below 25 percent in Zapata County to below 45 percent along the coast...each lasting for 2 hours or longer... and cured fuels. Humidity below 25 percent in most areas will trigger fire danger at lower wind speeds. && $$
5 follow-up statements
821 WWUS84 KBRO 140224 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 824 PM CST Thu Dec 13 2018 ...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY... .A cold front has surged through the region today with strong northwesterly winds. Wind Speeds of 30 to 40 miles per hour are possible area wide during the day Friday. Humidity values will fall to around 15 to 20 percent during the afternoon hours on Friday, which will result in a considerable threat for erratic fire behavior in cured fuels. TXZ248>257-351-353-141030- /O.EXP.KBRO.FW.W.0006.000000T0000Z-181214T0200Z/ /O.CON.KBRO.FW.W.0007.181214T1700Z-181215T0000Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 824 PM CST Thu Dec 13 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353.... ..RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR GUSTY WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353... ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353......RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR GUSTY WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353... * HUMIDITY...Minimum Humidity values of 15 to 20 percent expected Friday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are occurring now...or will shortly. In general...these conditions include sustained 20 foot winds of 25 MPH or greater...humidity ranging from below 25 percent in Zapata County to below 45 percent along the coast...each lasting for 2 hours or longer... and cured fuels. Humidity below 25 percent in most areas will trigger fire danger at lower wind speeds. Detailed decision tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE. && $$ Frye
951 WWUS84 KBRO 140416 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 1016 PM CST Thu Dec 13 2018 ...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY... .A cold front has surged through the region today with strong northwesterly winds. Wind Speeds of 30 to 40 miles per hour are possible area wide during the day Friday. Humidity values will fall to around 15 to 20 percent during the afternoon hours on Friday, which will result in a considerable threat for erratic fire behavior in cured fuels. TXZ248>257-351-353-141200- /O.CON.KBRO.FW.W.0007.181214T1700Z-181215T0000Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 1016 PM CST Thu Dec 13 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353... * HUMIDITY...Minimum Humidity values of 15 to 20 percent expected Friday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are occurring now...or will shortly. In general...these conditions include sustained 20 foot winds of 25 MPH or greater...humidity ranging from below 25 percent in Zapata County to below 45 percent along the coast...each lasting for 2 hours or longer... and cured fuels. Humidity below 25 percent in most areas will trigger fire danger at lower wind speeds. && $$ Frye
417 WWUS84 KBRO 140958 AAA RFWBRO URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Brownsville TX 358 AM CST Fri Dec 14 2018 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY... .The combination of strong winds and very day air will lead to a greatly enhanced risk of wildfire activity today. Any wildfire that ignites will quickly become erratic with rapid growth and spread likely. TXZ248>257-351-353-141800- /O.CON.KBRO.FW.W.0007.181214T1700Z-181215T0000Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 358 AM CST Fri Dec 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353... * HUMIDITY...Minimum relative humidity values of 20 to 25 percent. * IMPACTS...Any wildfires that develop will likely spread rapidly. Outdoor burning should not be conducted and is strongly discouraged in general. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are occurring now...or will shortly. In general...these conditions include sustained 20 foot winds of 25 MPH or greater...humidity ranging from below 25 percent in Zapata County to below 45 percent along the coast...each lasting for 2 hours or longer... and cured fuels. Humidity below 25 percent in most areas will trigger fire danger at lower wind speeds. && $$
749 WWUS84 KBRO 141730 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 1130 AM CST Fri Dec 14 2018 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY... .The combination of strong winds and very day air will lead to a greatly enhanced risk of wildfire activity today. Any wildfire that ignites will quickly become erratic with rapid growth and spread likely. TXZ248>257-351-353-150000- /O.CON.KBRO.FW.W.0007.000000T0000Z-181215T0000Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 1130 AM CST Fri Dec 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353... * WIND...Northwest winds of 25 to 30 miles per hour. * HUMIDITY...Minimum relative humidity values of 20 to 25 percent. * IMPACTS...Any wildfires that develop will likely spread rapidly. Outdoor burning should not be conducted and is strongly discouraged in general. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means critical fire weather conditions are occurring now...or will shortly. In general...these conditions include sustained 20 foot winds of 25 MPH or greater...humidity ranging from below 25 percent in Zapata County to below 45 percent along the coast...each lasting for 2 hours or longer... and cured fuels. Humidity below 25 percent in most areas will trigger fire danger at lower wind speeds. && $$
798 WWUS84 KBRO 150004 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 604 PM CST Fri Dec 14 2018 ...Fire Weather Conditions Improving... .Strong winds have begun to diminish and relative humidity values are expected to rise this evening, limiting the risk of wildfire activity into tonight. TXZ248>257-351-353-150115- /O.EXP.KBRO.FW.W.0007.000000T0000Z-181215T0000Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 604 PM CST Fri Dec 14 2018 ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353... Relative humidity values are expected to rise this evening as strong winds diminish. The Red Flag Warning was allowed to expire with conditions improving into this evening and the risk of wildfire activity becoming limited into tonight. Any sort of burning is still strongly discouraged this evening. $$ Hallman
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Dec 13, 11:21 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 13, 11:21 AM CST, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1121 AM CST Thu Dec 13 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Main northwesterly surge still timed to arrive just
after noon, with immediate increases in winds to near 20 knots.
Strongest wind surge will arrive early afternoon for KMFE, with
brief window reaching KBRO and KHRL just before sunset. Winds will
slacken off slightly overnight, but remain gusty. Winds just off
the sfc still forecast to reach 50 to 60 knots from the NW through
the night. Forecast continues to show another strong wind day for
Friday, with gusts at or above 40kts for all locations through the
day Friday.
&&
.PREV DISCUSSION... /issued 544 AM CST Thu Dec 13 2018/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR conditions will prevail for the next 24 hours.
The primary concern will be very strong northerly winds developing
in the wake of a cold front this afternoon. The front is expected
to move through the Rio Grande Valley around 18z. Behind the
front, winds will increase with some gusts approaching 40 knots
at times.
PREV DISCUSSION... /issued 454 AM CST Thu Dec 13 2018/
SHORT TERM (Now through Friday): The main issue in the short term
will be significant winds across the CWA. A strong cold front will
surge into deep south Texas later today. The tight pressure
gradient between east Texas low pressure and incoming high
pressure will support strong, dry winds locally this afternoon.
High temperatures should reach the mid to upper 70s across the
region this morning, maybe even to near 80. The cold front is
expected to move through deep south Texas from late morning to
early afternoon. This will result in a significant wind event
across the area this afternoon.
Very strong northwest winds will reach 30 to 35 mph across much of
the area this afternoon. However, the latest model guidance is
indicating winds could reach as high as 40 mph with gusts around 50
mph across Zapata, Jim Hogg and Starr counties. Therefore, a High
Wind Warning has now been issued for Zapata, Jim Hogg and Starr
counties from 1 pm to 6 pm. A Wind Advisory continues for Cameron,
Willacy, Kenedy, Brooks, and Hidalgo continues this afternoon into
early this evening. Relative humidity values will quickly fall in
the wake of the strong front. The combination of very low relative
humidity and strong N-NW low level winds will support erratic fire
behavior, including enhanced growth and spread potential this
afternoon. A red flag warning is in effect today for all deep south
Texas.
Clear skies and cooler temperatures are expected tonight with low
temperatures in the 40s with a few wind chill values dipping into
the upper 30s. Northwest winds will diminish a bit far inland but
remain breezy near the coast. A Wind Advisory is now in effect for
coastal Cameron, Willacy and Kenedy counties late this evening
through the overnight hours.
Below normal temperatures are expected on Friday with highs in the
low to mid 60s under sunny winds. A Fire Weather Watch in effect and
another Wind Advisory will be likely for portions of the region on
Friday as breezy northwest winds continue.
Thanks to WFO Corpus Christi for coordination on the High Wind
Warning.
LONG TERM (Friday Night through Wednesday): After an action-
packed short term portion of the forecast, the long term portion
will be fairly benign. The eastward progression of closed 500 mb
low pressure, followed closely by brief 500 mb high pressure, will
place Deep South Texas and the Rio Grande Valley in a dry flow
from the northwest and then west. Isolated to scattered areas of
precipitation will then reenter the BRO CWFA for Tuesday and
Wednesday, respectively, as the mid-level flow becomes more out
of the southwest due to mid-level low pressure diving into
northern Mexico. No major cold fronts are progged to move through
the forecast area and as a result, temperatures will hold at near
normal levels for this time of year through the period.
MARINE (Now through Friday): Moderate to strong south winds will
build seas this morning. Wave heights will build to 5 to 7 feet and
a Small Craft Advisory remains in effect for the Gulf waters this
morning. A very strong cold front will surge through the area this
afternoon, producing gale force winds and strong gusts, with high
seas, across the lower Texas coastal waters through at least
Friday morning.
Friday Night through Wednesday: Improving, but still adverse,
marine conditions are anticipated Friday night due to the
aforementioned passage of the cold front. Favorable winds and
seas will then prevail for a majority of the period before
conditions become adverse again on Wednesday due to an enhanced
pressure gradient.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST this evening for TXZ248>257-351-
353.
Fire Weather Watch from Friday morning through Friday afternoon
for TXZ248>257-351-353.
Wind Advisory until 6 AM CST Friday for TXZ256-257-351.
Wind Advisory until 8 PM CST this evening for TXZ250-251-253>255-
353.
High Wind Warning until 6 PM CST this evening for TXZ248-249-252.
Wind Advisory until 1 PM CST this afternoon for TXZ248-249-252.
Wind Advisory from 6 PM to 8 PM CST this evening for TXZ248-249-
252.
GM...Gale Warning until noon CST Friday for GMZ130-132-135-150-155-
170-175.
Small Craft Advisory until 2 PM CST this afternoon for GMZ150-
155-170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
64/64Hazardous weather outlook, Dec 13, 5:19 AM CST, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 519 AM CST Thu Dec 13 2018 TXZ248>257-351-353-141130- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 519 AM CST Thu Dec 13 2018 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight There is a moderate risk of rip currents along area beaches. Windy conditions expected today with some gusts approaching 45 mile per hour at times. A Wind Advisory is in effect for Cameron, Willacy, Kenedy, Brooks, and Hidalgo counties. A High Wind Warning is in effect for Zapata, Jim Hogg and Starr counties this afternoon. With low relative humidity values and strong gusty winds, an enhanced fire weather threat is expected today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Windy conditions expected on Friday with some gusts approaching 45 mile per hour at times. Wind Advisories will likely be needed. With low relative humidity values and strong gusty winds, an enhanced fire weather threat is expected Friday. An elevated threat of rip currents is expected through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-141130- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 519 AM CST Thu Dec 13 2018 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight A cold front will surge through the region later today allowing for very hazardous marine conditions to develop with Gale Conditions expected late this afternoon. Seas will dramatically build, especially offshore where wave heights may approach 25 feet at times late today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High seas, especially offshore, where wave heights may approach 25 feet at times on Friday. A gradual improvement is expected during the day Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 9:46 PM CST | Wind Advisory | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 30 hr |
| Dec 13, 3:44 AM CST | Special Weather Statement | BRO | Willacy | 61 min |
| Dec 13, 4:55 AM CST | High Wind Warning | BRO | Jim Hogg, Starr, Zapata | 13 hr |
| Dec 13, 4:55 AM CST | Wind Advisory | BRO | Jim Hogg, Starr, Zapata | 15 hr |
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.